Part of caring for a child with diabetes is knowing when to get medical help. As you gain experience in helping your child manage diabetes, you'll become more confident about how to handle all kinds of health issues.
Calling for Help
Whether your child has type 1 or type 2 diabetes, the diabetes management plan provides instructions about what to do when your child is sick, hurt, or having a diabetes problem. Who you'll call for help will depend on a variety of factors, like the symptoms and severity of the problem.
For most medical problems, you should first call your child's primary care doctor, such as a pediatrician or family doctor. Whether you need to ask a question or make an appointment, the doctor can advise you.
In some cases, however, the diabetes management plan might direct you to other members of the diabetes health care team, such as a pediatric endocrinologist, nurse, or certified diabetes educator.
If you think the situation is an emergency, call 911 or take your child to the emergency department. But first give emergency treatments as you've been instructed — such as giving a glucagon injection for a severe low blood sugar reaction — before calling the doctor or rushing to the emergency department.
What to Tell the Health Care Team
If you're seeking medical care, health care professionals may ask about your child's:
- blood glucose level
- urine ketones level
- recent consumption of foods and fluids
- medications, as well as your pharmacist's phone number
- diabetes health care team's contact information
Keep this information handy when calling the doctor or seeking emergency medical care.
If Your Child Is Sick or Injured
If your child is ill (especially with a fever, nausea, vomiting, or diarrhea) or has a problem eating or drinking, call your doctor.
In addition, notify the doctor and other members of the diabetes health care team if your child:
- has had a significant injury (more than a minor cut, scrape, or bump)
- needs surgery (especially if it interferes with eating or involves anesthesia or sedation)
- has been prescribed new medications (some can affect blood glucose levels)
Your diabetes management plan may direct you to call your doctor or seek emergency medical care if your child has diabetes problems such as hyperglycemia, ketoacidosis, or hypoglycemia.
Hyperglycemia is when the blood glucose level is too high. Your child could have this for several reasons, such as not receiving enough insulin; eating or drinking large amounts of sugar- or carbohydrate-containing foods; or if ill, injured, or under physical or emotional stress.
Call the doctor if:
- blood sugar levels are persistently higher than the target ranges set by the diabetes team, especially if your child has symptoms of very high blood sugar, like increased thirst and urination
- in addition to high blood sugar levels, your child has ketones in the urine, a sign of possible diabetic ketoacidosis (DKA)
Diabetic Ketoacidosis (DKA)
High levels of ketones cause the blood to become more acidic, a condition known as diabetic ketoacidosis (DKA). Ketoacidosis is a severe, life-threatening condition requiring immediate medical treatment.
In most cases, DKA occurs when a person with diabetes isn't getting enough insulin (so blood sugar levels are usually high, too) or is stressed by illness or injury. When the body can't use glucose for fuel, it breaks down fat for energy instead. When fat is broken down, the body produces chemicals called ketones, which appear in the blood and urine.
Seek medical care right away if your child has ketones in the urine and symptoms or signs of DKA like:
- abdominal pain
- nausea or vomiting
- deep, rapid breathing
- extreme drowsiness, confusion, or unconsciousness
Hypoglycemia is when the blood glucose level is too low. People with diabetes are more likely to experience hypoglycemia (also called low blood sugar) if they don't eat enough, if they take too much glucose-lowering medication (such as insulin), or if they exercise more than usual.
You should suspect hypoglycemia if your child feels:
- extremely hungry
If it's convenient, do a blood sugar test to confirm that the symptoms are due to low blood sugar. If you can't test immediately, don't delay treating your child's symptoms — you can always check the blood sugar after the level is back up into the normal range. The diabetes management plan should include instructions on how to recognize and treat hypoglycemia. Always treat hypoglycemia first, then call the doctor if you have questions or concerns.
Give your child a glucagon injection immediately (according to the instructions in the diabetes management plan) if your child has symptoms of severe hypoglycemia, such as:
- loss of consciousness
Trying to give your child sugary foods, drinks, or glucose tablets may be very difficult or even dangerous in this situation, and you shouldn't delay treatment by trying to call a doctor or ambulance. After receiving a glucagon injection for a severe low blood sugar episode, a child should wake up within 10 to 15 minutes and be able to eat or take sugar or glucose tablets to help prevent the blood sugar from falling again. If your child doesn't respond to the glucagon injection, call 911.
You should contact the doctor or diabetes team if:
- your child has had a severe low blood sugar episode (after you have treated it)
- your child is having more frequent or unexplained episodes of hypoglycemia
If your child is having problems with hyperglycemia or hypoglycemia, contact the diabetes health care team to discuss whether changes in treatment are needed.
Behavioral and Emotional Issues
Certain psychological or social issues require medical attention because they might indicate a potentially serious mental health problem and can affect a child's diabetes management.
Call your doctor if your child has symptoms of depression or another mental health problem, such as:
- persistent sadness
- lack of energy
- feelings of irritability, anger, or anxiety
- an inability to concentrate
- changes in sleeping or eating habits
- frequent thoughts about death or suicide
Call your doctor if you think your child might be abusing drugs or alcohol or has:
- become withdrawn, depressed, or tired
- become hostile or uncooperative
- dropped his or her old friends
- lost interest in or drastically changed his or her appearance
- lost interest in hobbies, sports, or other favorite activities
- changed his or her eating habits
In addition, it's important to let the doctor or diabetes health care team know if you suspect that your child is not complying with the diabetes regimen — for example, not eating or not taking medication at school. You don't have to handle problems like these alone — in fact, for your child's health, it's essential that you share this information with the doctor.
When You're Not Around
What if your child needs medical help when you're not around? To prepare your child and other caregivers:
- Make sure your child always wears a medical identification bracelet or necklace that identifies his or her condition.
- Ensure your child carries the necessary testing supplies, treatments, and contact information whenever away from home or out of your care.
- Let your child know it's OK to call a doctor or 911 for urgent medical problems.
- Make sure all teachers and caregivers — such as babysitters, adults at friends' houses, school staff, and coaches — know how to identify and handle diabetes problems. Give them written instructions about what to do in an emergency.
Once you've prepared yourself, your child, and all caregivers, you'll feel more confident that any illness or diabetes problems will be handled effectively.
Reviewed by: Steven Dowshen, MD
Date reviewed: July 2012